Alert archive / Colorado / Dust Storm Advisories in 2021

Dust Storm Advisory 2, NWS Goodland, KS

April 6, 2021Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this dust storm advisory at Apr 6, 2021, 7:26 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 52 min.

The area

The outline as issued.

The facts

Issued
Apr 6, 2021, 7:26 PM MDT (01:26 UTC)
Expired
Apr 6, 2021, 8:18 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS53 KGLD 070127
DSWGLD

Dust Advisory
National Weather Service Goodland KS
726 PM MDT Tue Apr 6 2021

COC017-063-070300-
/O.NEW.KGLD.DS.Y.0002.210407T0126Z-210407T0300Z/
Cheyenne CO-Kit Carson CO-
726 PM MDT Tue Apr 6 2021

The National Weather Service in Goodland has issued a

* Dust Advisory for...
  Western Cheyenne County in east central Colorado...
  Kit Carson County in east central Colorado...

* Until 900 PM MDT.

* At 726 PM MDT, a dust channel was 9 miles west of Boyero, or 24
  miles southeast of Limon, moving northeast at 45 mph.

  HAZARD...Less than one half mile visibility.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel.

* 

This includes Interstate 70 in Colorado between mile markers 390 and
429.
 
Locations impacted include...
Stratton, Flagler, Seibert, Vona, Wild Horse and Aroya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3956 10315 3957 10251 3921 10240 3863 10303
      3878 10317
TIME...MOT...LOC 0126Z 238DEG 40KT 3897 10344 

$$

JN
2 follow-up statements
835 
WWUS53 KGLD 070129 CCA
DSWGLD

Dust Advisory
National Weather Service Goodland KS
728 PM MDT Tue Apr 6 2021

COC017-063-070300-
/O.COR.KGLD.DS.Y.0002.210407T0127Z-210407T0300Z/
Cheyenne CO-Kit Carson CO-
728 PM MDT Tue Apr 6 2021

The National Weather Service in Goodland has issued a

* Dust Advisory for...
  Western Cheyenne County in east central Colorado...
  Kit Carson County in east central Colorado...

* Until 900 PM MDT.

* At 728 PM MDT, a dust channel was 10 miles west of Boyero, or 24
  miles southeast of Limon, moving northeast at 45 mph.

  HAZARD...Less than one half mile visibility.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel. Highways 287 and 40 closed between 
           Limon and Kit Carson.

* 

This includes Interstate 70 in Colorado between mile markers 390 and
429.
 
Locations impacted include...
Stratton, Flagler, Seibert, Vona, Wild Horse and Aroya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3956 10315 3957 10251 3921 10240 3863 10303
      3878 10317
TIME...MOT...LOC 0128Z 238DEG 40KT 3897 10344 

$$

JN
011 
WWUS53 KGLD 070218
DSWGLD

Dust Advisory
National Weather Service Goodland KS
818 PM MDT Tue Apr 6 2021

COC017-063-070228-
/O.CAN.KGLD.DS.Y.0002.000000T0000Z-210407T0300Z/
Cheyenne CO-Kit Carson CO-
818 PM MDT Tue Apr 6 2021

...THE DUST ADVISORY FOR WESTERN CHEYENNE AND KIT CARSON COUNTIES IN
EAST CENTRAL COLORADO IS CANCELLED...

The blowing dust that prompted the advisory has dissipated and 
exited the area. Therefore, the dust advisory has been cancelled. 
Highways 40 and 287 between Limon and Kit Carson have reopened.

LAT...LON 3956 10315 3957 10251 3921 10240 3863 10303
      3878 10317
TIME...MOT...LOC 0123Z 238DEG 40KT 3926 10283 

$$

JN

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this dust storm advisory went out at Apr 6, 5:03 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 6, 5:03 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
503 PM MDT Tue Apr 6 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 1230 PM MDT Tue Apr 6 2021

WV imagery indicates a strong closed upper low shifting slowly east
out of northeast Utah into northern Colorado. Near the surface, a cold
front is pushing southeast across southeast Colorado and west central
Kansas.

The closed upper level low will kick east across the high plains
of eastern Colorado into western Kansas tonight, setting up the
potential for showers and possibly a few thunderstorms this evening
into the overnight period. A strong cold front attendant to the
approaching upper low is projected to push out of northwest Kansas
by this evening. Prevailing southerlies will draw modest moisture
into the area ahead of the front pushing surface dewpoints up into
the lower 50s(F). The bulk of increasing instability will reside
across extreme eastern portions of northwest Kansas and east.
Thunderstorm development will be possible late this afternoon
through early evening as H5 vort maxima begin to eject out of the
approaching trough axis in conjunction with a weakening cap,
generally east of a line from McCook to Hill City where current
satellite imagery indicates developing cumulus. The initial
marginal risk for severe weather has been pulled eastward just
bordering the eastern fringe of the CWA. Showers, and potentially
a few isolated thunderstorms, will be possible later this evening
in eastern Colorado into northwest/west central Kansas as short
range models indicate H7 frontogenetic banding developing in wake
of the frontal boundary and spreading east-southeast across the
area. Rain mixed with snow will be possible during the later
overnight hours as colder air begins to filter southward through
the high plains. Minimal snow accumulations are expected.

As for temperatures, look for lows generally down into the 30s(F)
tonight as colder air surges southward through the Western High
Plains in wake of the recent cold frontal passage. With a much
cooler air mass settling in, highs are only expected to reach the
50(F) Wednesday afternoon. Lingering cloud cover could hinder
climbing temperatures the most toward north central Kansas.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 130 PM MDT Tue Apr 6 2021

Quieter conditions are expected through the end of the week despite
another upper level trough of low pressure sliding east-southeast
through the Pacific Northwest Thursday, and on into the Northern
High Plains Friday sending a cold front through the Tri-State area
by Friday afternoon. With a lack of moisture/instability present,
a relatively dry frontal passage is likely. However, gusty
north/northwest winds combined lower relative humidities may lead
to an increased fire weather risk. Medium range models show weak
ridging aloft transitioning across the region Saturday with yet
another upper level trough dipping southeast through the Northern
Rockies into the Western High Plains Sunday, pushing yet another
cold front through the area. Although precip chances will be limited
again, gustier north winds will likely lead to a heightened fire
weather risk as an already drier air mass is reinforced.

Decreasing clouds and a projected westerly downslope flow will allow
temperatures to rebound Thursday with afternoon highs pushing the
lower/mid 70s(F). Cooler air spreading into area behind the first
aforementioned cold front is expected to drop highs generally back
down into the 50s(F) to possibly the lower 60s(F) Friday with high
temperatures once again rebounding to above normal levels Saturday
ahead of the next approaching cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 503 PM MDT Tue Apr 6 2021

With a low pressure system moving slowly east out of eastern
Colorado, both terminals will see a shift from VFR skies to MVFR
conditions by 02z-03z Wednesday. Ceilings will drop to around
BKN015-025, going back to VFR by 18z-20z Wednesday. Light precip
is possible late and may fall as a rain/snow mix. No reduction in
visibility at this time. Winds, north-northwesterly 20-30kts with
gusts to 40kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 9 PM MDT /10 PM CDT/ this evening for
     KSZ027-028-041-042.

CO...High Wind Warning until 9 PM MDT this evening for COZ092.

NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, Apr 6, 6:10 PM MDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
610 PM MDT Tue Apr 6 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
610 PM MDT Tue Apr 6 2021 /710 PM CDT Tue Apr 6 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A low pressure system will pass through the Tri-State area this
evening. Showers and isolated thunderstorms are expected for the
Tri-State area.

A High Wind Warning is in effect for Logan, Wallace, Wichita and
Greeley counties in Kansas, and Cheyenne county in northeast Colorado
for this evening. There is the potential for wind gusts up to 60 mph
in these areas. Blowing dust associated with these strong winds are
possible for these areas which may reduce visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Windy conditions for the Tri-State area are expected to continue on
Wednesday as the low pressure system departs the area. Wind gusts up
to 50 to 60 mph are possible during the day which may bring blowing
dust concerns by the afternoon hours.

Near-critical to critical fire weather conditions may return with
the dry and breezy conditions expected on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 6, 6:02 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     NON-TSTM WND GST 4 S BURLINGTON          39.24N 102.28W
04/06/2021  M51 MPH          KIT CARSON         CO   ASOS

&&

JN
Local storm report, Apr 6, 6:41 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     NON-TSTM WND GST 1 W KIT CARSON          38.76N 102.81W
04/06/2021  M50 MPH          CHEYENNE           CO   MESONET

            UP729.

&&

JN
Local storm report, Apr 6, 6:45 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
04/06/2021  M52 MPH          SHERMAN            KS   ASOS

&&

JN
Local storm report, Apr 6, 7:09 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
04/06/2021  M53 MPH          SHERMAN            KS   ASOS

&&

JN
Local storm report, Apr 6, 7:11 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     NON-TSTM WND GST 1 ENE AROYA             38.86N 103.11W
04/06/2021  M56 MPH          CHEYENNE           CO   MESONET

            AROYA UPR UP685.

&&

JN
Local storm report, Apr 6, 7:19 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
04/06/2021  M54 MPH          SHERMAN            KS   ASOS

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:55 AM MDTHigh Wind WarningGLDCheyenne, Kit Carson, Yuma15 hr
Apr 7, 3:05 AM MDTFire Weather WatchGLDCheyenne, Kit Carson, Yuma11 hr
Apr 7, 2:29 PM MDTRed Flag WarningGLDCheyenne, Kit Carson, Yuma28 hr

Nearby

Dust Storm Advisories in Colorado, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.